Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Treatment for heart palpitation, fatigue, headaches, heartburn, insomnia and facial flushing?

User rating for this question
Very Good
Answered by

Emergency Medicine Specialist
Practicing since : 2006
Answered : 300 Questions
I am having heart palps, fatigue, sharp headaches and hot face flushes. Am female 33 years old. Also have heartburn symptoms and insomnia.
Posted Mon, 4 Mar 2013 in General Health
Answered by Dr. Sheeba Stephen 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

The likely possibilities for your symptoms of palpitations, fatigue, facial flushing and insomnia are:

1) Thyroid disorder:
Hyperthyroidism (an overactive thyroid gland) is one of the commonest causes for the above symptoms.

2) Anxiety disorder:
Anxiety can manifest with a variety of physical symptoms - palpitations, hot or cold sensations over the body, fatigue insomnia and headache are common manifestations of anxiety disorders.

3) Anemia - fatigue, palpitations and flushes can be symptoms suggestive of anemia also.

4) Rarely, heart problems can also present with similar symptoms.

The heartburn is indicative of an acid peptic disease. Hyperacidity can also result from excessive anxiety.

I would suggest that you have a proper medical examination and a few investigations (like thyroid function tests, hemoglobin, blood sugars, ECG, etc.) in order to establish a definitive diagnosis. Further treatment will depend on the diagnosis. For the heartburn, you can take antacids or anti-ulcer medication (like Ranitidine, Rabeprazole, etc.) and follow appropriate dietary modifications.

Wish you all the best.

Dr. Sheeba Stephen
Emergency Medicine Specialist
Above answer was peer-reviewed by
Follow-up: Treatment for heart palpitation, fatigue, headaches, heartburn, insomnia and facial flushing? 19 hours later
Thanks for that,

I have had blood tests, all they showed was low in Vitamin D, and white blood cells were a little low, indicating a virus of some kind. Negative for infection, but did find glandular fever antibodies. The heart palps are coming and going, I feel my heart stop for a second and then start again - a bit scary. Have had a recent ECG which was normal, heart monitor 6 months ago was normal apart from ectopic beats, ultrasound of heart showed no structural problems. Blood tests and ultrasound for thyroid all came back normal.
I have been treated for anxiety in the past. I find I cannot cope with stress anymore as it makes me physically ill.
Headaches, muscle soreness, fatigue, dizziness, short of breath at times, feeling of being disconnected, insomnia, face flushes, shakes, loss of appetite and the heart palps are all a daily occurrence. Could this possibly be early onset menopause? I had a tuba, ligation two years ago after the death of our third baby (heart condition that was no diagnosed until after our third passed away), but I do have a healthy 12 yr old daughter and 6 yr old son. Or is this just extreme stress/anxiety? I am at my wits end.
Answered by Dr. Sheeba Stephen 13 hours later
Hello again,

I understand that you must be going through a very distressing time due to your multiple symptoms. These symptoms are very unlikely to be due to early onset menopause - that's a very rare possibility. You have mentioned that all medical tests. including a detailed cardiac evaluation were negative, except for a low vitamin D and some variation in the WBC count - which cannot explain all your symptoms. Moreover, considering your age, you are unlikely to have any major medical risk factors also. In such cases, where there are medically unexplainable symptoms, one of the possibilities to be considered is an anxiety-related disorder. It is important to understand that anxiety can present with not only psychological symptoms but also with physical or somatic symptoms. Shakiness, dizziness, fast heart rate (palpitations), hot flushes, headaches, fatigue, feeling disconnected, etc. are symptoms which are commonly seen in anxiety disorders.

Now, this does NOT mean that 'everything is in your head' and that you are simply imagining the symptoms. Not at all. It has been found that anxiety disorders are associated with certain neuro-chemical imbalance in the brain and this can cause the person's pain and sensory threshold to get lowered and he / she can become 'hypersensitive' to sensory stimuli, and therefore have hyper-exaggerated symptoms. The underlying anxiety also causes a person to become more worried as to why his / her problems are undiagnosed after multiple tests, and then this worry / anxiety itself then starts worsening the symptoms more. Soon this becomes a viscious cycle, leaving the person with more symptoms and suffering.

Since you also say that you are very stressed out and unable to cope up, I would suggest that it would be worthwhile to consult a psychiatrist for a detailed psychological assessment. If your symptoms are predominantly anxiety-related, then there are effective treatment options - in the form of medication or counselling / psychotherapy which will help you overcome your problems.There are also several psychological techniques and relaxation therapies, for example, progressive muscle relaxation, applied relaxation, biofeedback, etc. which can yield effective and long-lasting results.

Additionally, you can also try simple relaxation techniques like XXXXXXX breathing, yoga, etc. which can be quite helpful. Regular physical exercise helps in relieving both the physical as well as psychological symptoms of anxiety and also helps you stay more functional.

Wish you all the best.

Dr. Sheeba Stephen
Emergency Medicine Specialist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor